Lawsuit Claims "Ortho Evra" Has Fatal Side EffectsOct 26, 2004 | www.kltv.com A popular form of birth control claims to be easy to use, but now, a lawsuit claims it's deadly.
An Austin man claims the Ortho Evra contraceptive patch caused his wife to have a major stroke. Earlier this month he filed a lawsuit against the patch's makers. Last April, an 18-year old student's death in New York was also linked to Ortho Evra after a blood clot was found in her lungs. Now there are questions about the product's safety.
Ortho Evra has quickly become one of the most popular forms of female contraception in the United States. The recent lawsuit against Ortho-McNeil Pharmaceuticals, Inc., the maker of the patch, claims the patch is 11 times more likely to cause threatening blood clots than the birth control pill.
Renee McCarty, physican assistant with the Women's Wellness Clinic at U.T. Health Center said the patch's side effects are consistent with any hormone product.
"The ones of course that we are concerned about recently are blood clots, strokes, cardiovascular disease, those kinds of things," said McCarty.
In a statement to KLTV, Ortho-McNeil spokesman Doug Arbesfeld said, "Patient safety is our first priority. We take all adverse event reports seriously. Ortho Evra is a safe and effective contraceptive choice for many women. The types of adverse event reports for Ortho Evra are consistent with the health risks of other hormonal contraceptives and the product label."
The side effects of the product are clearly listed with any Ortho Evra prescription. Renee McCarty said estrogen use in all products can lead to blood clotting and strokes for at-risk women.
"What we know is estrogen, which is cleared through the liver, can actually interfere with clotting factors in the body, making the body more prone to developing clots in the leg," she said, "which can then be thrown to the lung, the heart or the brain."
McCarty said women with a history of heart disease, blood clotting or smokers are the most at risk. If you are concerned about use of the patch or other hormone products, contact your doctor.